Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Green Bay, WI

July 8, 2020Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 8, 2020, 9:56 PM CDT for Vilas County, Wisconsin. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 9:56 PM CDT (02:56 UTC)
Expired
Jul 8, 2020, 11:00 PM CDT
In force
64 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vilas County, WI

The radar

The Marquette radar (KMQT), 169 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:30 PM CDTTSTM WND DMGPresque Isle, WIA FEW TREES DOWN
Jul 8, 10:33 PM CDTTSTM WND DMGLac Du Flambeau, WIA COUPLE TREES DOWN
Jul 8, 10:50 PM CDTTSTM WND DMGPresque Isle, WIA FEW TREES DOWN
Jul 8, 10:53 PM CDTTSTM WND DMGLac Du Flambeau, WIA COUPLE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KGRB 090256
SVRGRB
WIC125-090400-
/O.NEW.KGRB.SV.W.0028.200709T0256Z-200709T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
956 PM CDT Wed Jul 8 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Vilas County in north central Wisconsin...

* Until 1100 PM CDT.

* At 955 PM CDT, severe thunderstorms were located along a line
  extending from near Wakefield to near Park Falls, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lac Du Flambeau, Boulder Junction, Winchester, Johnson Lake Barrens
  Natural Area, Border Lakes Natural Area, Rice Creek Natural Area,
  Arbor Vitae, Woodruff, Presque Isle and Manitowish Waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4617 8923 4616 8923 4590 8952 4590 9004
      4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 0255Z 286DEG 24KT 4642 8988 4598 9041 

HAIL...1.00IN
WIND...60MPH
 
$$

EB
3 follow-up statements
790 
WWUS53 KGRB 090321
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1021 PM CDT Wed Jul 8 2020

WIC125-090400-
/O.CON.KGRB.SV.W.0028.000000T0000Z-200709T0400Z/
Vilas WI-
1021 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR VILAS COUNTY...

At 1021 PM CDT, severe thunderstorms were located along a line
extending from near Marenisco to 9 miles south of Turtle Flambeau
Flowage, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Johnson Lake Barrens
Natural Area, Border Lakes Natural Area, Rice Creek Natural Area,
Arbor Vitae, Woodruff, Presque Isle and Manitowish Waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4617 8923 4616 8923 4590 8952 4590 9004
      4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 0321Z 270DEG 24KT 4637 8965 4593 9018 

HAIL...1.00IN
WIND...60MPH
 
$$

EB
640 
WWUS53 KGRB 090339
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1039 PM CDT Wed Jul 8 2020

WIC125-090400-
/O.CON.KGRB.SV.W.0028.000000T0000Z-200709T0400Z/
Vilas WI-
1039 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR VILAS COUNTY...

At 1038 PM CDT, severe thunderstorms were located along a line 
extending from Boulder Junction to near Squirrel Lake, moving east 
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Vilas County, including the following locations... Arbor Vitae, Van
Vliet Hemlocks Natural Area, Sayner, Land O Lakes, Nixon Lake Natural
Area, Trout Lake, Star Lake, Manitowish Waters, Dunn Lake Natural
Area and Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4617 8923 4616 8923 4590 8952 4590 9004
      4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 0338Z 286DEG 30KT 4633 8945 4589 8999 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
618 
WWUS53 KGRB 090358
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1058 PM CDT Wed Jul 8 2020

WIC125-090408-
/O.EXP.KGRB.SV.W.0028.000000T0000Z-200709T0400Z/
Vilas WI-
1058 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY WILL EXPIRE AT
1100 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds over 40 mph are still possible with these thunderstorms.

LAT...LON 4617 8923 4616 8923 4590 8952 4590 9004
      4598 9004 4599 8993 4630 8993
TIME...MOT...LOC 0358Z 286DEG 24KT 4630 8928 4586 8982 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:16 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 7:16 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
716 PM CDT Wed Jul 8 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 310 PM CDT Wed Jul 8 2020

The MCS that formed over Minnesota last night
dissipated as it moved into northcentral Wisconsin this afternoon.
It was able to produce wind gusts to 40 mph over northwest
Marathon county. Middle and high clouds from that system held
temperatures down for part of the day, so it did not get quite as
hot as expected in the north. There is a chance of a shower or
thunderstorm this afternoon or evening along a lake or bay breeze
or outflow boundary, but do not expected much.

Another convective system may form across northeast Minnesota or
western Upper Michigan later this evening, and move south across
Wisconsin late tonight. If it does it may slow the formation of
thunderstorms ahead of a cold front late in the day Thursday.
CAPE values of 2000 to 3000 J/KG are possible if we have sunny
skies. Shear seems sufficient to get some severe storms in the
late afternoon and evening. Freezing levels and LCL heights are
rather high, so the main threat seems to be strong winds and very
heavy rain. Heat indices in the low to mid 90s are likely in most
places.

.LONG TERM...Thursday Night Through Wednesday
Issued at 310 PM CDT Wed Jul 8 2020

The main focus of the long term will be the ongoing thunderstorm
potential Thursday night into Friday, the small drop in
temperatures over the weekend, and the slow return of heat,
humidity, and storms next week

Thursday night into Friday...Large scale ascent associated with
increasing positive vorticity advection will support convective
development in the evening hours of Thursday into Friday night.
Any ongoing convection from the afternoon will likely sustain
itself into the evening. As diurnally driven instability starts to
dissipated, the storms will gradually weaken, but an isolated
severe threat remains present. Shear remains weak during this
time, so the threat will be mainly limited to heavy rain and high
winds. Behind the system, northwesterly flow will bring in some
cooler and less humid conditions for Friday and Friday night, with
minimal additional rain chances to start the weekend.

Rest of the forecast...Summer like convection continues to be in
the forecast through the weekend and into next week. Diurnal
instability and several weak shortwaves will create additional
shower and storm chances for the region throughout the period,
much as we had the past week or so. Kept with general guidance for
now, as confidence on timing and location remains low.
Temperatures and dewpoints will begin to rise next week again, as
winds once again shift to the southwest.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 714 PM CDT Wed Jul 8 2020

Deep convection associated with an upper-level disturbance and
frontal boundary has been steadily developing across central MN
ENE to far NW Wisconsin early this evening. Various short-term
model guidance is not in very good agreement on how this
convection will evolve during the evening and overnight, thus
confidence with respect to where and when thunderstorms will
impact TAF sites during the current forecast period is low.

Best guess is convection will gradually sag southeast and weaken
somewhat before it impacts RHI TAF site sometime around 06-08 UTC,
then perhaps impact AUW and GRB TAF sites after 08 UTC. Before
convection weakens, could be a few surface wind gusts to 30-35 kts
with MVFR conditions, primarily impacting RHI and areas north of
I29. Convection is expected to weaken toward daybreak with VFR
conditions returning briefly, before more widespread thunderstorm
activity develops across much of the forecast area during the
afternoon, bringing MVFR cigs and vsbys and perhaps a few
isolated wind gusts in excess of 35 kts, roughly between about 20
and 24 UTC Thursday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......ESB
Hazardous weather outlook, Jul 8, 2:55 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Wed Jul 8 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms may form over Upper Michigan this evening and move
south across northern and central Wisconsin overnight. There is a
marginal risk of severe storms over northcentral Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Hot and humid weather will continue Thursday with heat indices in
the low to mid 90s in most places.

There is a slight risk of severe storms on Thursday, especially
over central and east central Wisconsin. The strongest storms
will be capable of producing damaging winds, torrential rainfall
and hail. Be sure to monitor later forecasts for more detailed
information.

Thunderstorms will be possible at times from Friday through the
weekend, but the risk of severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

LMZ521-522-541>543-092000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight. Any storms may
pose a risk to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Scattered thunderstorms are expected at times from Thursday through
the weekend. Any thunderstorms that develop will pose a hazard to
boaters on the lake and bay.

RDM/Uhlmann

In the hours before

Special weather statement, Jul 8, 8:58 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
858 PM CDT Wed Jul 8 2020

WIZ005-010>012-090400-
Vilas-Oneida-Forest-Florence-
858 PM CDT Wed Jul 8 2020

...THUNDERSTORMS APPROACHING NORTH CENTRAL WISCONSIN LATE THIS
EVENING...

Strong thunderstorms located across northwest Wisconsin at 900 PM
will continue to move east towards north central Wisconsin during
the next one to two hours. Storms are expected to reach western
Vilas County between 10:00 and 10:30 PM. Additional thunderstorms
may develop across the Wisconsin and Upper Michigan border. These
storms may be capable of producing damaging wind gusts, heavy
rainfall, penny sized hail, and frequent cloud to ground
lightning. Have a way to receive warning messages should one be
issued for your location.

KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:16 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas44 min
Jul 9, 12:01 AM CDTSpecial Weather StatementGRBOneida59 min
Jul 9, 12:47 AM CDTSpecial Weather StatementGRBFlorence58 min
Jul 9, 1:03 AM CDTSevere Thunderstorm WarningGRBFlorence, Marinette42 min
Jul 9, 1:30 AM CDTSpecial Weather StatementGRBMarinette60 min
Jul 9, 2:24 AM CDTSpecial Marine WarningGRB2 hr
Jul 9, 7:23 AM CDTSpecial Weather StatementGRBLanglade, Marathon, Wood97 min
Jul 9, 8:32 AM CDTSpecial Weather StatementGRBLanglade28 min
Jul 9, 8:36 AM CDTSpecial Weather StatementGRBPortage39 min
Jul 9, 12:00 PM CDTSpecial Weather StatementGRBOutagamie45 min
Jul 9, 12:11 PM CDTFlood WatchGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 9 more16 hr
Jul 9, 12:19 PM CDTSpecial Weather StatementGRBBrown41 min
Jul 9, 1:18 PM CDTSpecial Weather StatementGRBCalumet27 min
Jul 9, 1:58 PM CDTSpecial Weather StatementGRBWinnebago62 min
Jul 9, 2:54 PM CDTSpecial Weather StatementGRBCalumet, Winnebago51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.